Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, KY

January 25, 2021Clay County, Jackson County, Rockcastle County, Kentucky

NWS Jackson, KY issued this special weather statement at Jan 25, 2021, 3:16 PM EST for Clay County, Jackson County, Rockcastle County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 25, 2021, 3:16 PM EST (20:16 UTC)
Expired
Jan 25, 2021, 3:45 PM EST
In force
29 min
Issued by
NWS Jackson, KY

Counties Clay County, KY, Jackson County, KY, Rockcastle County, KY

The radar

The Jackson,KY radar (KJKL), 79 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

426 
WWUS83 KJKL 252016
SPSJKL

Special Weather Statement
National Weather Service JACKSON KY
316 PM EST Mon Jan 25 2021

KYZ068-069-079-080-114-116-252045-
Jackson-Clay-Owsley-Rockcastle-Laurel-Pulaski-
316 PM EST Mon Jan 25 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LAUREL...NORTHWESTERN
OWSLEY...NORTHEASTERN PULASKI...JACKSON...ROCKCASTLE AND NORTHWESTERN
CLAY COUNTIES...

At 315 PM EST, a strong thunderstorm was located over Pine Hill, or
near Mount Vernon, moving east at 80 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Mount Vernon, McKee, Donaro, Travellers Rest, Bummer, Blake, Robinet,
Shop Branch, Bandy, Fogertown, Tyner, Privett, Horse Lick, Spiro,
Renfro Valley, Mershons, Shepherdtown, Hazel Patch, Pine Hill and
Camp Wildcat.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3744 8443 3749 8370 3716 8366 3723 8458
TIME...MOT...LOC 2015Z 260DEG 68KT 3734 8428 

$$

KAS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Jan 25, 2:44 PM EST, 32 minutes earlier.

Area forecast discussion, Jan 25, 2:44 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
244 PM EST Mon Jan 25 2021

.UPDATE...
Issued at 244 PM EST MON JAN 25 2021

Quick update for afternoon temps, generally to drop afternoon
highs in the north. Watching line moving across central Kentucky.
Winds have gusted as high as 54 mph with one part of the line.
Mesoanalysis showing just enough instability (MUCAPE ~ 250 J/kg)
and effective shear (25-30 kts) to support a few strong storms
along the line to our west. While gusts seem to be trending
downward as the line moves into less favorable air to the east,
still can not rule out some respectable gusts to between 30 and 40
mph with any stronger cells or more organized bowing segments.

UPDATE Issued at 1148 AM EST MON JAN 25 2021

Forecast is in good shape late this morning, and most elements
reflect this. Made only some minor tweaks to the grids. Main
change was bringing in the threat of thunder faster by a couple to
few hours. Radar mosaic does show better echoes finally moving
into the area. Seeing considerable in cloud to cloud and to a
lesser extent cloud to ground lightning with this activity.
Activity is progressive but with thunder, rainfall rates should be
picking up a bit as well. However, some bright banding is also
becoming more apparent which will affect radar estimates.
Previous forecast has a good handle on overall threats, with
locally heavy rain possible through the afternoon. Otherwise,
updated the zones to freshen up wording.

UPDATE Issued at 816 AM EST MON JAN 25 2021

Light rain is overspreading the area early this morning.
Temperatures are borderline towards our northeast and northern
border, where readings are just above freezing. Thermal profiles
still yield all liquid and fortunately, ground temperatures are
running a few degrees above these values. Have mainly freshened up
the hourly temperatures and PoPs through this morning, accounting
for the latest trends in radar and observations. The 06z model
guidance, and more specifically the GFS, has come a bit leaner on
the QPF across the area. Have most locations staying under the 2
inch mark, although some localized higher amounts will still be
possible if some better training sets up. Updates have been sent.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 415 AM EST MON JAN 25 2021

An amplified upper level pattern is currently in place across the
CONUS. Deeper troughing is found across the West. A stout lead
short wave trough is currently rotating through the
Central/Southern Rockies and Southern Plains region. Further west,
additional vigorous short wave energy is moving southeast along
western California. Downstream, broad ridging is aligned from the
Central Plains through the Gulf Coast, with fairly flat flow seen
across the East. At the surface, high pressure has retreated
towards the western Atlantic, with low pressure organizing across
the Southern Plains. A warm front is positioned to the east of the
low across the Lower Mississippi Valley and through the Deep
South. An inverted trough is also branched to the east northeast
of the low through the Tennessee Valley and into southeastern
Kentucky. Areas of fog and patchy drizzle are currently ongoing
across eastern Kentucky. Temperatures range from the mid 30s north
of I-64, to the lower 40s southwest.

The models are in fairly good agreement aloft through the short
term. The Central/Southern Rockies short wave trough will
intensify and eventually cutoff as it travels northeast across the
Central Plains today, before spinning off through the Middle
Mississippi Valley tonight. This feature will then dampen into
more of an open wave once again by the time it moves into the
Upper Great Lakes by Tuesday. At the surface, low pressure will
travel northeast from the Southern Plains to the Middle
Mississippi Valley by this evening. This will pull a surface warm
front northward, reaching eastern Kentucky by around dusk. The
surface low will slow and dampen/occlude more tonight as it
meanders more east northeast into the Ohio Valley, before exiting
towards the Lower Great Lakes by late Tuesday. All of this will
result in soaking rains across eastern Kentucky today into
tonight, with some thunderstorms possible at times from this
afternoon through late tonight.

Rain will push in from the southwest early this morning, reaching
our southwest likely before dawn, and overspreading the rest of
the area through noon. The core of the 850 mb jet energy will
arrive this afternoon into this evening, with the better rainfall
rates occurring during this time. The models continue to generally
agree with the higher totals occurring between the I-64 corridor
and just north of the Hal Rogers Parkway and Highway 80 corridors,
where over 2 inches of rain is possible. PWATs are forecast to be
over the 99th percentile today; however, given that the HREF
probabilities of greater than 2 inches in a 6 hour period are just
about nill across the area, which is close to our 6 hour current
FFG values, feel that flash flooding chances are pretty low. As
mentioned previously, soils, creeks, streams, and rivers are also
running below average for this time of year. So, while a few small
stream problems in flood prone areas can not be ruled out during
the peak period of heavier rainfall rates, will be holding off any
headlines. Temperatures will start out only gradually warming
through this morning, before making a bigger move this afternoon
into early this evening, as the warm front draws closer. Highs
will range from the mid 40s north of I-64, to the lower 60s across
the southwest.

The better precipitation rates will continue through midnight,
before tapering off overnight into early Tuesday morning, as
better forcing and moisture transport relax. Lows will range from
around 40 north, to the lower 50s south. A few showers may still
be ongoing across far southeastern Kentucky early Tuesday
morning, before drying up through the day, as modest high pressure
builds in behind the departing low. Highs could get pretty warm
on Tuesday, with clouds breaking up and the lack of stronger cold
air advection. Highs will top out in the low to mid 60s for most
south of the I-64 corridor, with mid to upper 50s seen across our
north. JKL has a fairly weak high temperature record of 63 degrees
for January 26th, so this may be tested.

.LONG TERM...(Tuesday night through Sunday)
Issued at 443 AM EST MON JAN 25 2021

The strong system that affected us in the short term will have
exited the state by 0Z Wednesday, with a brief area of high pressure
taking hold. Heights behind the departing system will remain W to
SWrly, given it's southern stream origin. This SW flow will continue
to amplify throughout Tuesday night, as a strong shortwave develops
just east of the Rockies and begins to project eastward. This will
help to keeps temps from dropping off too hard during the overnight,
with low to mid 30s forecast.

The shortwave is expected to make it to the Ohio Valley by 0Z
Thursday, just as surface low pressure is passing SE of the state.
There is finally some better agreement in the placement of this
surface system between the GFS and ECMWF, as well as better
agreement in the strength, timing, and placement of the shortwave as
it moves through the state Wednesday night. Precip associated with
the surface system should remain just SE of the state through the
day Wednesday, though KY will find itself on the NW side/cold sector
of the system. Our main precip threat will come as the shortwave
passes over, which will be also be tapping into the northern stream
and colder Canadian air. Both the GFS and ECMWF have precip moving
into the JKL CWA around 18Z Wednesday, persisting through Wednesday
evening, and then exiting with the shortwave by Thursday morning. No
sooner will the precip begin affecting the region, that colder
Canadian air will also begin infiltrating from the north.

Precip will start off as rain in most locations (save the highest
terrain), but then will transition generally from north to south to
a rain/snow mix, and then eventually all snow Wednesday night. Both
the GFS and ECMWF agree that the heaviest QPF will likely occur over
the eastern CWA now, which WPC guidance has also focused on as well.
With this in mind, expect highest snow totals also to be in the
eastern CWA, especially in the highest terrain where colder
temperatures will mean a longer duration of snow. Based on the
latest guidance, ended up with forecasted storm total snowfall of
under an inch across much of the CWA, and between 1 and 3 inches
possible in the highest terrain along the Virginia border. This is
quite a shift from the highest totals being over the northern CWA
this time yesterday. Hoping with the models in better agreement,
that the current forecast trend continues with only slight changes
from here on out.

One good thing about this system is that it will be a quick hitter,
and drier high pressure will begin working into the state from the
NW during the day Thursday. Given the strong northerly flow,
however, temps will be lucky to make it above freezing across much
of the CWA for Thursday afternoon. NW flow will continue aloft as
the high settles over the state Thursday night, with a fairly good
drop in temperatures expected. Then on Friday night, as the center
of the high begins to shift eastward and light return flow takes
hold, decoupling in the deeper valleys is expected.

This is an active period, so unfortunately we have one more system
of concern before the end of the extended period. This next system
will be moving into the Mississippi Valley on Saturday. Other than
the fact that both the ECMWF and GFS show a system and precip moving
towards the region, there isn't much agreement on the timing,
location, or strength of the upper level or surface features.
Surprisingly despite this, both models do have precip moving into
eastern KY around the same time frame late Saturday
afternoon/evening, and persisting through Sunday. As of now the GFS
is more robust with the QPF, despite a more northerly placement of
the surface low, which is also a bit weaker than the ECMWF. Stuck
with WPC QPF, but did knock down the NBM pops during this time, as
it was giving 90+% at times. Even if the two models are in decent
agreement about the pops, the uncertainty in the entire pattern this
far out leads to hesitancy in going so robust. Did at least keep
with likely's, topping out in the 70% range. Temperatures will also
modify warmer through the end of the period, with increasing Srly
flow ahead of this approaching system keeping the predominate
precip type as rain for much of the CWA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 104 PM EST MON JAN 25 2021

Challenging forecast this afternoon. Warm frontal boundary is
lifting northward and is approaching the KY/TN state line. First
round of moderate to locally heavy rain which is currently passing
through the area has some thunder associated with it but activity
appears to be waning as it lifts further north and east. Another
round of moderate to heavy rain continues to take shape further
west and should affect our more northern terminals with time. IFR
or lower flight conditions improve a bit south of the warm front
which is expected to lift north through eastern Kentucky later
this evening and tonight. Thus VSBYS/CIGS will only gradually
improve until the boundary clears the area during the overnight
period. Thunder will continue to be possible late this afternoon
into early this evening. Winds will generally rise to between 5
and 10 kts and become more southerly with time. Additionally, a
strong low level jet in place across the boundary means the threat
of low level wind shear will continue until the surface boundary
lifts out of the region.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...RAY
SHORT TERM...GEOGERIAN
LONG TERM...JMW
AVIATION...RAY
Hazardous weather outlook, Jan 25, 4:58 AM EST, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
458 AM EST Mon Jan 25 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
458 AM EST Mon Jan 25 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

A slow moving low pressure system will bring locally heavy
rainfall to the area this afternoon and tonight. Some minor
flooding will be possible in low lying areas. There is also a
chance of thunderstorms from this afternoon through late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Some significant rises will occur along portions of the Kentucky
and Red River basins on Tuesday.

There is a chance of snow Wednesday night into early Thursday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GEOGERIAN/JMW

In the hours before

Special weather statement, Jan 25, 2:59 PM EST, 17 minutes before
Special Weather Statement
National Weather Service JACKSON KY
259 PM EST Mon Jan 25 2021

KYZ050>052-058>060-068-069-106-108-111-114-252030-
Rowan-Jackson-Montgomery-Menifee-Lee-Estill-Owsley-Morgan-Bath-
Rockcastle-Wolfe-Powell-
259 PM EST Mon Jan 25 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT POWELL...SOUTHEASTERN
MONTGOMERY...SOUTHEASTERN BATH...NORTHWESTERN MORGAN...WESTERN
OWSLEY...ESTILL...NORTHERN JACKSON...NORTHERN ROCKCASTLE...MENIFEE...
LEE...SOUTH CENTRAL ROWAN AND WESTERN WOLFE COUNTIES...

At 257 PM EST, radar indicated a broken line of thunderstorms were
located along a line extending from near Westbend to 7 miles north
of Rockford to near Indian Lakes Park. Movement was east at 65 mph.

Wind gusts in excess of 35 mph are possible with these storms.

Locations impacted include...
Stanton, Irvine, Mount Vernon, Beattyville, McKee, Frenchburg,
Campton, Boone, Jeffersonville, Camargo, Clay City, Fincastle,
Ravenna, Wellington, Campsites in the Indian Creek area of the Daniel
Boone National Forrest, Pilot, Bummer, Levee, White Ash and Bowen.

If outdoors, consider seeking shelter inside a building.

Brief, very heavy rainfall is also occurring with these storms, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

LAT...LON 3808 8334 3766 8360 3741 8390 3738 8448
      3748 8445 3747 8438 3754 8435 3751 8426
      3757 8409 3764 8413 3767 8409 3782 8410
      3781 8412 3782 8411 3784 8408 3784 8400
      3787 8403 3787 8402 3793 8397 3799 8400
TIME...MOT...LOC 1957Z 264DEG 58KT 3792 8400 3762 8426 3740 8455

RAY
Special weather statement, Jan 25, 3:16 PM EST, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
316 PM EST Mon Jan 25 2021

KYZ068-069-079-080-114-116-252045-
Jackson-Clay-Owsley-Rockcastle-Laurel-Pulaski-
316 PM EST Mon Jan 25 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LAUREL...NORTHWESTERN
OWSLEY...NORTHEASTERN PULASKI...JACKSON...ROCKCASTLE AND NORTHWESTERN
CLAY COUNTIES...

At 315 PM EST, a strong thunderstorm was located over Pine Hill, or
near Mount Vernon, moving east at 80 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Mount Vernon, McKee, Donaro, Travellers Rest, Bummer, Blake, Robinet,
Shop Branch, Bandy, Fogertown, Tyner, Privett, Horse Lick, Spiro,
Renfro Valley, Mershons, Shepherdtown, Hazel Patch, Pine Hill and
Camp Wildcat.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3744 8443 3749 8370 3716 8366 3723 8458
TIME...MOT...LOC 2015Z 260DEG 68KT 3734 8428

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 2:54 PM ESTAreal Flood AdvisoryJKLBath, Estill, Fleming, Menifee, Montgomery, Powell and 1 more6 hr
Jan 25, 2:59 PM ESTSpecial Weather StatementJKLEstill, Lee, Menifee, Powell31 min
Jan 25, 3:30 PM ESTSpecial Weather StatementJKLBreathitt, Clay, Jackson, Lee, Magoffin, Owsley and 1 more30 min
Jan 25, 3:36 PM ESTSpecial Weather StatementJKLLaurel, McCreary, Wayne24 min
Jan 25, 4:02 PM ESTSpecial Weather StatementJKLBreathitt, Floyd, Knott, Magoffin, Perry, Pike43 min
Jan 25, 4:04 PM ESTSpecial Weather StatementJKLBell, Clay, Knox, Leslie, McCreary, Whitley41 min
Jan 25, 4:33 PM ESTSpecial Weather StatementJKLBell, Harlan, Letcher42 min
Jan 25, 6:21 PM ESTSevere Thunderstorm WarningJKLLaurel, Pulaski, Rockcastle24 min
Jan 25, 6:40 PM ESTSpecial Weather StatementJKLPulaski35 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.